MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0420-A
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/07/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pusher assembly of the ruby coil was wrapped around the device multiple times.The pusher assembly and introducer sheath of the ruby coil were bent in multiple locations throughout their lengths; the embolization coil was detached from the pusher assembly and damaged.Evaluation of the returned devices revealed the lantern was ovalized near the distal tip.This type of damage typically occurs due to forceful gripping or otherwise compressing the lantern during insertion into the patient.The ovalized lantern likely contributed to the resistance experienced by the physician when attempting to advance the ruby coils out of the lantern.Further evaluation revealed that all components of all three ruby coils were damaged.This damage was likely incidental and likely occurred due to improper handling during packaging for return.All penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-01129, 3005168196-2016-01130, 3005168196-2016-01132.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using ruby coils and a lantern delivery microcatheter (lantern).During the procedure, the physician inserted the lantern through another manufacturer's sheath and into the patient.While advancing three ruby coils out of their introducer sheaths and into the lantern, the physician encountered resistance.Subsequently, all three ruby coils became stuck at the same location and were unable to advance out of the lantern.Therefore, the physician removed all three ruby coils and continued the procedure by delivering another manufacturer's coils into the target vessel using the same lantern.While the physician was advancing the last non-penumbra coil through the same lantern, the coil became stuck in the lantern.Therefore, the lantern and coil were removed and the procedure was completed using another manufacturers'' microcatheter and coils.There were no observed damages to the lantern after removal from the patient's body.In addition, there was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5846973
Report Number3005168196-2016-01131
Device Sequence Number464147
Product Code HCG
UDI-Device Identifier00814548012865
UDI-Public00814548012865
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/16/2023
Device Catalogue NumberRBY2C0420-A
Device Lot NumberF66543
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2016
Initial Report FDA Received Date08/04/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age81 YR